Adderall is a prescription stimulant drug that comes in a blue capsule in both an immediate-release (Adderall) and an extended-release format (Adderall XR). It is prescribed to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy.

The Drug Enforcement Administration (DEA) recognizes that Adderall has a high potential for abuse and dependence, and therefore classifies it as a Schedule II controlled substance. The National Survey on Drug Use and Health (NSDUH) reports that in 2014, an estimated 1 million people abused a stimulant drug (aside from methamphetamine) in the month prior to the survey.

Snorting or Smoking Adderall

Adderall may be abused for a variety of reasons: to get ahead at work or school as it increases focus and energy, and decreases the need for sleep; as a weight loss drug as it suppresses appetite; or as a method of getting “high” since it increases levels of some neurotransmitters, like dopamine, in the brain.

It may be swallowed, crushed and snorted or smoked, or dissolved into liquid and injected. Snorting or smoking Adderall increases the drug’s potential side effects. Taking the drug in these manners also increases the risk for a potentially life-threatening overdose and the odds of becoming addicted to the drug.

Overdose and Other Physical Side Effects

An overdose occurs when the levels of a drug in the body become toxic, and the body cannot safely process the drug. Adderall XR, as published in the Medication Guide by the U.S. Food and Drug Administration (FDA), is meant to be taken once daily, as it is intended to slowly release the medication a little at a time over the span of a day. By crushing the capsule to then snort or smoke it, the intended method of absorption through the stomach and gastrointestinal system is circumvented, and the entire dose of the drug is sent directly across the blood-brain barrier and into the bloodstream immediately. This is highly dangerous and can potentially lead to a fatal overdose.

Signs of an Adderall overdose as published by the journal Topics in Companion Animal Medicine include:

  • Dilated pupils
  • High blood pressure
  • Irregular heart rate
  • Fever, elevated body temperature, or excessive sweating
  • Hyperactivity
  • Tremors
  • Seizures

An Adderall overdose may cause cardiovascular complications and lead to stroke or heart attack. It should therefore be considered a medical emergency. Adderall may be commonly mixed with alcohol or other drugs too, which can increase the risk for an overdose and may amplify or increase the potential side effects as well.

In 2011, more than 17,000 Americans sought treatment in an emergency department (ED) for a negative reaction to the abuse of a prescription amphetamine-dextroamphetamine drug like Adderall, the Drug Abuse Warning Network (DAWN) publishes. Abusing Adderall can bring a multitude of both short-term and long-lasting complications. Stimulant drugs speed up functions of the central nervous system, which may cause heart or other cardiovascular issues when used long-term, for instance. Long-term use of Adderall may lead to the drug producing psychotic symptoms, like auditory or visual hallucinations, hostility, and paranoia.

The way Adderall is abused can also play a role in the type and manner of side effects a person may suffer from as well. Snorting Adderall can damage the sinus cavities, nasal septum, and nasal passages, leading to a chronic runny nose or nosebleeds. Headaches may be a side effect of snorting Adderall too. The lungs and respiratory system can also be damaged by snorting Adderall and by smoking it. Individuals who snort or smoke drugs may be more likely to engage in risky behaviors and therefore may get into accidents or get injured as a result. Questionable sexual practices may be more common as well and may increase the odds for contracting a sexually transmitted disease.

Ready to leave Adderall addiction behind?

Call now to speak to a consultant about your treatment options

Get Help Today

Call Now

(702) 800-2682

100% Confidential

-Back to Top-

More on Snorting and Smoking Drugs

Increased Risk of Addiction

Snorting or smoking a drug like Adderall may lead to dependence more rapidly than swallowing the drug does. Since Adderall affects levels of dopamine in the brain, when used regularly and at high doses, the brain can become accustomed to the interference produced by the drug. It may stop making dopamine at its previously normal levels, and when dopamine levels dip, drug cravings and withdrawal symptoms may kick in.

Per NIDA, potential withdrawal symptoms include:

  • Disturbed sleep
  • Insomnia
  • Depression
  • Fatigue
  • Irritability
  • Mental confusion
  • General lack of clarity
  • Anger
  • Suicidal thoughts
  • Dizziness
  • Lack of motivation
  • Increased appetite
  • Anxiety

The significant psychological symptoms that accompany withdrawal from Adderall may encourage an individual to keep taking the drug in order to self-medicate these feelings. They may even lead to a lack of control over Adderall abuse, which is a hallmark of addiction.

Individuals who battle addiction cannot control the amount of Adderall they take each time or the length of time they use it. They may make repeated attempts to stop using the drug and use it despite any personal, emotional, social, physical, legal, or economic risks associated with doing so.

What Are you Waiting For? Treatment Is Only A Click Away.

How to Tell if Someone Is Snorting or Smoking Adderall

Snorting and smoking are particularly dangerous methods of Adderall abuse that increase both the chance for a life-threatening overdose and for becoming addicted to the drug. It can be beneficial to recognize when this type of abuse may be going on with a family member or loved one.

When someone is abusing Adderall, they may be manic, energetic, extremely focused, and goal-driven while taking the drug, staying awake for hours or even a day or more.

They will likely not eat or feel hungry either. After the Adderall “high” dissipates, they may experience a “crash,” wherein they eat more, sleep longer, and are unhappy and irritable.

Even though Adderall is often abused as a “study drug,” individuals abusing it may actually have lower GPAs or experience a drop in grades, NIDA publishes. Individuals who are abusing Adderall may change their social circle and only want to hang out with others who have a similar interest in the drug. They may no longer want to participate in things that were important before, and they may withdraw from family and friends. Increased secrecy and time spent online, often in drug chat rooms or online forums, may also increase, and a person’s social media account may be peppered with drug memes. Weight loss may be significant, and sleep patterns may be drastically altered.

How to Tell if Someone Is Snorting or Smoking Adderall

If someone is snorting Adderall, powder residue may be evident on their face or clothes. Drug paraphernalia may include mirrors or other flat surfaces, bottoms of pill bottles for crushing the pills, razors for cutting up the pills, and straws or rolled-up dollar bills to snort the powder. The person may suffer from a seemingly endless runny nose or regular nosebleeds, and have noticeable irritation around their nose.

Those who smoke Adderall may have tobacco papers, pipes, or other smoking paraphernalia around, as well as the cutting utensils and items used for crushing the capsules. Smokers may burn their fingers or mouths, and develop a chronic cough or raspy voice. Empty pill bottles or evidence of little blue pills are further evidence of Adderall abuse.

Most individuals who abuse Adderall get it from a friend or relative who likely has a prescription for it, CBS News reports. Smoking or snorting Adderall may also be regularly accompanied with alcohol or drug abuse. The Substance Abuse and Mental Health Services Administration (SAMHSA) published studies of fulltime college students who abused Adderall in the past year and found that alcohol, cocaine, marijuana, prescription painkillers, and tranquilizers were also commonly abused in the month prior to the national survey. Increased substance abuse may therefore be a sign that someone may be snorting or smoking Adderall as well.

-Back to Top-